Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 14, NWS Pocatello, ID

September 9, 20187 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Sep 9, 2018, 1:37 PM MDT for 7 counties in Idaho. It took effect at Sep 10, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2018, 1:37 PM MDT (19:37 UTC)
In effect from
Sep 10, 2018, 12:00 PM MDT
Expired
Sep 10, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Boise County, ID, Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 167 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS85 KPIH 091937
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
137 PM MDT Sun Sep 9 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON 9 PM MDT MONDAY
FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 422, 475 AND 476...

IDZ422-475-476-101200-
/O.NEW.KPIH.FW.W.0014.180910T1800Z-180911T0300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
137 PM MDT Sun Sep 9 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422,
475 AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 9 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF, Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 to 15 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause 
  new or existing fires to spread rapidly.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

* Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$
2 follow-up statements
950 
WWUS85 KPIH 100914
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
314 AM MDT Mon Sep 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
MONDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 422, 475 AND 476...

IDZ422-475-476-110300-
/O.CON.KPIH.FW.W.0014.180910T1800Z-180911T0300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
314 AM MDT Mon Sep 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 422, 475 AND 476...

* AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern 
  Sawtooth NF, Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 to 15 percent.

* IMPACTS...Strong gusty winds and dry conditions could cause new
  or existing fires to spread rapidly.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

* Relative humidity at or below 15 percent and wind gusts of at 
  least 25 mph in the mountains, or 30 mph in the Snake Plain.

* Thunderstorm coverage of 25 percent, without specific rainfall 
  criteria.

* Other high impact events deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$
459 
WWUS85 KPIH 110251
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
851 PM MDT Mon Sep 10 2018


IDZ422-475-476-110400-
/O.EXP.KPIH.FW.W.0014.000000T0000Z-180911T0300Z/
Sawtooth Range/Northern Sawtooth NF-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
851 PM MDT Mon Sep 10 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422,
475 AND 476...

Winds have subsided and humidity values are beginning to increase.
Therefore the Red Flag Warning will be allowed to expire at 9 pm.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 9, 2:30 AM MDT, 11 hours 7 minutes earlier.

Area forecast discussion, Sep 9, 2:30 AM MDT, 11 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
230 AM MDT Sun Sep 9 2018

.Short Term...Today through Monday night
Just a few passing high clouds are left over from a system that
has since pushed well east of the area. Sky will continue to clear
through the morning as dry westerly flow is established. The
downside to these west winds, however, is the advection of smoke
from northern CA wildfires. The bulk of this smoke should stay
confined to the southern Snake Plain and south but will do little
to inhibit temperatures from holding steadily above average.

The surface high centered south of us today will flop east Monday
as another weak disturbance streams through northern Idaho. This
will allow our winds to pick up again with the tightening pressure
gradient. This could ultimately set up some marginal Fire Weather
concerns, discussed further below.
TAX

.Long Term...Tuesday through Sunday
A bowling ball of low pressure will skirt down the Pacific
Northwest coastline early this week. While this system isn't
expected to maintain it's strength as it inches closer mid-week,
it will have some impact to our local forecast area. Primarily,
the lowering heights will serve to cap daily temperatures. Highs
should fall back towards averages Tuesday and then a few degrees
below averages by Weds and Thurs.

A mostly dry forecast has been maintained, but models continue to
hint at at least some light precipitation with ejecting waves
Weds or Thurs. Nudged the forecast toward a blend of the EC/GFS
which inserts slight chance PoPs across the central mountains, but
is more impactful to our neighbors to the north. Areas south and
east of I-84 and I-15 respectively appear to stay dry through the
next 7 days.
TAX

&&

.AVIATION...Except for some cirrus tonight, skies should be clear.
Dispersion modeling of the smoke issues indicates that by
09/1000Z smoke will not impact VSBY at KPIH, 09/1400Z at KDIJ,
091900Z at KIDA. However, smoke could be moving into KSUN around
09/1800Z. KBYI and KSUN should worsen during the afternoon. Also,
KSUN probably the most affected. Assuming smoke will not totally
block out the sunshine, still expect the normal terrain-driven
wind, but maybe not as strong in magnitude. Messick

&&

.FIRE WEATHER...Except for a weak low moving through Canada and
Montana on Tue night/Wed/Wed night, clouds and precipitation will be
hard to find. So the main forecast problem is the very low humidity
that will continue with widespread areas below 15% each afternoon,
and the potential for breezy to windy conditions creating a Red
Flag environment. The next time for a large area meeting the
criteria are in the high elevations of the Salmon-Challis NF and
the Caribou NF on Mon afternoon. The oncoming shift will have to
double-check the elevations and fuel criticality later today, so
will hold off on any sort of watch, but believe it is likely.
Cooling temperatures after Mon make any sort of critical fire
weather patterns tougher to achieve, mainly in the humidity
department. There is an extended period of upper level southwest
flow which generally is dry, and a low is meandering around the
west coast. The latest GFS run, all of a sudden, has quite a bit
of precipitation, while the ECMWF has been more stable with the
dry solution. Both guidance product suites have given up on the
closed low staying on the California coast after splitting from
the higher latitude jet stream. The GFS has the northern stream
farther south and that is why the precipitation in the extended
period is there. However, it is a new wrinkle and will be slow to
trust this solution. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.